Ohio, 2018

Flooding in Ohio, September 9, 2018

September 9, 2018 · NWS ILN · 9 events in 5 counties and zones

Widespread rain and a few embedded thunderstorms moved through the Ohio Valley in association with the remnants of Tropical Storm Gordon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Widespread rain and a few embedded thunderstorms moved through the Ohio Valley in association with the remnants of Tropical Storm Gordon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 9, 2:54 AM EST, 51 minutes earlier.

Area forecast discussion, Sep 9, 2:54 AM EST, 51 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
354 AM EDT Sun Sep 9 2018

.SYNOPSIS...
The remnants of Gordon will continue to push east across the
region today and tonight. A drier airmass will then move into
the area, leading to a gradual warming trend through mid week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Widespread rain is continuing across the area early this
morning with perhaps a few embedded thunderstorms along and
south of the Ohio River. There does appear to be somewhat of a
back edge moving across southern Indiana toward our area.
However, the 00Z models are suggesting a secondary wave will
lift northeast into the upper Ohio Valley later this morning and
into this afternoon. This will be accompanied by a 25-30 knot
low level jet out ahead of the low that will nose up into our
southeastern areas. Most of the hi res CAMs are showing at least
some scattered to more numerous activity persisting along and
southeast of the I-71 corridor through much of the afternoon. Am
a little afraid this may be overdone, but if it does occur, the
threat for locally heavy rainfall will persist across much of
our area into this afternoon. Between this and the current
activity, will go ahead and keep the FFA going for our entire
area at the moment. Once we get a better feel as to if/where
this axis of additional pcpn sets up, we may be able to
eventually trim back parts of the FFA across at least our
northwest.

Some weak instabilities are progged to be pulled up into our
southeast ahead of the low through this afternoon. If this
occurs and we can get some better updrafts, low level shear
profiles would support a low end tornado threat across mainly
our far southeastern counties later this afternoon into early
evening.

Given the track of the surface low, we should end up with a
decent temperature gradient across our area today with highs
ranging from the low 60s in the northwest to the mid 70s across
our far southeast.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
The surface low will pivot slowly northeast to over Lake Erie
through late tonight. As it does, the better forcing will shift
east of our area with a dry slot working in from the southwest.
This should allow for pcpn to taper off west to east across our
area tonight with mainly dry conditions expected on Monday.
Highs on Monday will remain on the cooler side, ranging from
the upper 60s in the north to the lower 70s in the south.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Surface high pressure will be building into the region to start
the long term period, ushering in a stretch of warmer and
relatively drier weather for the Ohio Valley that is likely to
evolve midweek through the end of the workweek. In fact, an
elongated area of high pressure will likely remain nearly
stationary from the western Ohio Valley northeastward to the
interior northeast Tuesday through Thursday. This being said,
just south/east of the high center across southeastern portions
of the Ohio Valley, embedded weak mid/upper level disturbances
will likely track northeast through the mid-layer steering flow.
This could be enough to initiate some very isolated diurnally-
driven shower/storm activity both Wednesday afternoon and
Thursday afternoon in the far south/east part of the ILN FA.
However, confidence on this isolated activity developing remains
low this far out.

Slightly below normal temperatures Monday night through Wednesday
will gradually trend closer to seasonal norms toward the end of the
workweek. Highs will generally be in the upper 70s Tuesday and
Wednesday and the low/mid 80s for the final several days of the long
term period.

By Friday and Saturday, the weather pattern becomes much more murky
for the local area as Florence /or the remnant center of Florence/
tries to impinge on the weak ridging that will be in place across
the Tennessee and Ohio Valleys. There remains considerable model
disagreement in the exact track and timing of Florence /and her
remnants/ but initial thoughts are that the center should remain
well south/east of the local area. As such, will maintain the mainly
dry fcst both Friday and Saturday with only a very small chance for
diurnally-driven shower/storm activity in the south/east.

&&

.AVIATION /07Z SUNDAY THROUGH THURSDAY/...
MVFR to IFR conditions across the area early this morning with
widespread rain continuing. There appears to be a back edge to
the pcpn pushing up from the southwest. However, the 00z models
and many of the latest higher res models are suggesting pcpn
will fill back in through the morning hours as a secondary wave
lifts up from the southwest. As a result, will continue with
widespread pcpn and primarily IFR cigs through much of the day.
Pcpn chanced should begin to taper off from the west later this
afternoon and into tonight but expect mainly IFR cigs to persist
through the remainder of the TAF period.

OUTLOOK...IFR ceilings will likely continue into Monday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch through Monday morning for OHZ026-034-035-
     042>046-051>056-060>065-070>074-077>082-088.
KY...Flash Flood Watch through Monday morning for KYZ089>100.
IN...Flash Flood Watch through Monday morning for INZ050-058-059-
     066-073>075-080.

&&

SYNOPSIS...JGL
NEAR TERM...JGL
SHORT TERM...JGL
LONG TERM...KC
AVIATION...JGL
Hazardous weather outlook, Sep 9, 3:23 AM EST, 22 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
423 AM EDT Sun Sep 9 2018

INZ050-058-059-066-073>075-080-KYZ089>096-OHZ026-034-035-042>046-
051>056-060>065-070>072-074-077-078-101030-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-
Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-Preble-
Montgomery-Greene-Fayette OH-Pickaway-Fairfield-Butler-Warren-
Clinton-Hocking-Hamilton-Clermont-
423 AM EDT Sun Sep 9 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Central Ohio, Southwest Ohio
and West Central Ohio.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

KYZ097>100-OHZ073-079>082-088-101030-
Bracken-Robertson-Mason-Lewis-Ross-Brown-Highland-Adams-Pike-Scioto-
423 AM EDT Sun Sep 9 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, South Central Ohio and Southwest Ohio.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Showers and a few embedded thunderstorms can be expected today. In
addition to locally heavy rainfall, a few of the storms may produce
gusty winds. Also, an isolated tornado cannot be completely ruled
out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Sep 9, 3:23 AM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
423 AM EDT SUN SEP 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     FLOOD            3 SE WORTHVILLE         38.58N 85.02W
09/09/2018                   OWEN               KY   LAW ENFORCEMENT

            WATER REPORTED OVER A PORTION OF BETHEL RIDGE ROAD NEAR
            RTE 227. TIME ESTIMATED.

&&

KC
Local storm report, Sep 9, 3:27 AM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
427 AM EDT SUN SEP 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     FLOOD            SSW WORTHVILLE          38.61N 85.07W
09/09/2018                   CARROLL            KY   LAW ENFORCEMENT

            HIGH WATER REPORTED OVER A PORTION OF CHURCH ST. BUT ROAD
            REMAINS OPEN. TIME ESTIMATED.

&&

KC
Local storm report, Sep 9, 3:28 AM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
428 AM EDT SUN SEP 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     FLOOD            2 SE CARROLLTON         38.66N 85.15W
09/09/2018                   CARROLL            KY   LAW ENFORCEMENT

            HIGH WATER REPORTED OVER A PORTION OF LOCK ROAD NEAR THE
            RIVER. TIME ESTIMATED.

&&

KC
Local storm report, Sep 9, 3:34 AM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
434 AM EDT SUN SEP 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 AM     FLOOD            FALMOUTH                38.67N 84.33W
09/09/2018                   PENDLETON          KY   LAW ENFORCEMENT

            SEVERAL ROADS CLOSED THROUGHOUT THE COUNTY DUE TO HIGH
            WATER.

&&
Local storm report, Sep 9, 3:35 AM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
435 AM EDT SUN SEP 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 AM     FLOOD            INDEPENDENCE            38.95N 84.55W
09/09/2018                   KENTON             KY   LAW ENFORCEMENT

            NUMEROUS ROADS CLOSED THROUGHOUT THE COUNTY DUE TO HIGH
            WATER.

&&
Local storm report, Sep 9, 3:36 AM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
436 AM EDT SUN SEP 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     FLOOD            ALEXANDRIA              38.96N 84.38W
09/09/2018                   CAMPBELL           KY   LAW ENFORCEMENT

            A COUPLE OF ROADS CLOSED DUE TO HIGH WATER.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 flood. Local standard time, as filed.

Flood, Scioto

When
September 9, 3:45 AM EST to 4:45 AM EST
Where
Scioto County, 1.48 mi SSE of Rushtown to 1.15 mi SSE of Rushtown
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
38.810, -83.010

State Route 104 was closed due to high water about one mile north of the split with State Route 73.

Flood, Scioto

When
September 9, 4:00 AM EST to 5:00 AM EST
Where
Scioto County, 1.38 mi N of Sedan to 1.59 mi N of Sedan
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
38.950, -83.120

Big Bear Creek Road was closed in the 4800 block due to high water.

Flood, Brown

When
September 9, 5:00 AM EST to 6:00 AM EST
Where
Brown County, 3.01 mi ESE of Ash Ridge to 3.12 mi ESE of Ash Ridge
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
38.888, -83.716

A person was rescued from a vehicle that was stranded in high water on Russellville-Winchester Road.

Flood, Pike

When
September 9, 6:30 AM EST to 7:30 AM EST
Where
Pike County, Cynthiana to 4.53 mi NNW of Byington
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
39.170, -83.350

Multiple roads were closed due to high water, primarily across the western half of Pike County.

Flood, Scioto

When
September 9, 6:30 AM EST to 7:30 AM EST
Where
Scioto County, 0.39 mi SE of Crabtree to 1.44 mi ENE of Purdy Corners
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
38.876, -83.095

Several Roads throughout Scioto County were closed due to high water.

Flood, Highland

When
September 9, 6:30 AM EST to 9:30 AM EST
Where
Highland County, 2.14 mi SSE of Gath to 2.01 mi SSE of Gath
Cause
Heavy Rain / Tropical System
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.040, -83.810

Several roads were closed in Highland County due to high water. A person had to be rescued from a stranded vehicle on Gath Road.

Flood, Brown

When
September 9, 7:00 AM EST to 9:45 AM EST
Where
Brown County, 2.78 mi ESE of Ash Ridge to 0.77 mi SW of Redoak
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
38.890, -83.720

High water was reported on several roads across Brown County.

Flood, Adams

When
September 9, 8:45 AM EST to 9:45 AM EST
Where
Adams County, 2.7 mi SE of Bentonville to 2.3 mi SSE of West Union Salamon A
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
38.721, -83.567

Several road were closed throughout Adams County due to high water.

Flood, Scioto

When
September 9, 5:30 PM EST to 7:30 PM EST
Where
Scioto County, 0.92 mi WSW of Bloom Jct to 4.98 mi SSW of Dry Run
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
38.795, -82.716

Several roads remained flooded, including State Route 73 near Raredon, State Route 348 near the Adams County Line, and State Route 140 near South Webster.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773092, 773093, 773094, 773095, 773096, 773098, 773099, 773097, 773100.